Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 53, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2020, 2:14 PM EDT for Bedford County, Roanoke County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2020, 2:14 PM EDT (18:14 UTC)
- Expired
- Jun 4, 2020, 3:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 42 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
364
WUUS51 KRNK 041814
SVRRNK
VAC019-161-041900-
/O.NEW.KRNK.SV.W.0053.200604T1814Z-200604T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
214 PM EDT Thu Jun 4 2020
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Roanoke County in west central Virginia...
West central Bedford County in south central Virginia...
* Until 300 PM EDT.
* At 214 PM EDT, a severe thunderstorm was located over Roanoke
Mountain, or near Vinton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vinton...
Stewartsville...
and Roanoke Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3722 7985 3721 7985 3721 7989 3718 7989
3718 7991 3716 7992 3715 7995 3716 7997
3732 7986 3731 7985 3733 7982 3731 7975
TIME...MOT...LOC 1814Z 211DEG 16KT 3720 7990
HAIL...1.00IN
WIND...60MPH
$$
PW1 follow-up statement
143
WWUS51 KRNK 041857
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
257 PM EDT Thu Jun 4 2020
VAC019-161-041905-
/O.EXP.KRNK.SV.W.0053.000000T0000Z-200604T1900Z/
Roanoke VA-Bedford VA-
257 PM EDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROANOKE AND WEST
CENTRAL BEDFORD COUNTIES WILL EXPIRE AT 300 PM EDT...
The storms which prompted the warning remain severe but have moved
north and out of the area. Therefore, this warning will be allowed
to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3722 7985 3721 7985 3721 7989 3718 7989
3718 7991 3716 7992 3715 7995 3716 7997
3732 7986 3731 7985 3733 7982 3731 7975
TIME...MOT...LOC 1855Z 211DEG 16KT 3735 7979
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:13 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 4, 1:13 PM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 113 PM EDT Thu Jun 4 2020 .SYNOPSIS... We will stay south of a front into Saturday as it stalls across the mid-Atlantic/Ohio Valley. Another front will finally push through Saturday with less humid air arriving Sunday. && .NEAR TERM /THROUGH FRIDAY/... As of 1205 PM EDT Thursday... showers/storms forming along the southern Appalachians up the Blue Ridge toward Roanoke early this afternoon, and will shift across the piedmont thru the afternoon. A secondary area across the WV mountains into far SW Va, especially late as piece of upper shortwave heads from KY into the WV mountains by 8pm. Expect heavy rainers, with storm motion in the 10-15 kt range. Models showing best instability developing over the piedmont this afternoon with MLCAPEs of 1500-2500 J/KG. There is a little bit of dry air in the boundary layer despite dewpoints in the 60s where DCAPES exceed 1000 J/KG, so needless to say, damaging winds are the main threat if storms reach severe limits. Warmer boundary layer temps should limit hail size. Nested NAM and other CAMs suggest storms start as individual pulse but could take on a multi- cellular pattern as they shift off the Blue Ridge this afternoon and head east- northeast across the piedmont. Look for a lull after 8-9pm, before next wave arrives overnight, mainly impacting the central Appalachians, and for now keeping pops overnight in the chance range across the mountains, while the piedmont dries out. The next upstream shortwave then arrives Friday and heads slowly east to the Blue Ridge by late afternoon. Will see another day where coverage of showers/storms increases by midday into the mid afternoon. The instability also increases but still lacking shear and low levels are slightly more moist, so the severe threat is limited, but cannot rule out isolated damaging winds, and localized flooding, as storm motion stays somewhat limited by weaker flow aloft. Temperatures stay muggy tonight with lows in the 60s, and even 70 across the piedmont east of Highway 29. Cloud cover increasing sooner Friday appears to limit heating, but still more typical of early June with mid 70s to around 80 west, to mid 80s east. Forecast confidence is best this afternoon/evening and then average for storm coverage overnight into Friday. Confidence on temps is above average. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 100 PM EDT Thursday... A cold front will approach the Mid Atlantic during Friday night and cross overhead on Saturday. The threat for scattered showers and thunderstorms should linger throughout this time with activity diminishing late Friday night and picking up again by Saturday afternoon. A potent upper level trough should follow behind the cold front on Saturday night, while high pressure begins to build from the north. Drier and slightly cooler air will arrive by Sunday morning as the cold front sags further southward. With high pressure gaining control overhead on Sunday, all attention will turn to Cristobal in the Gulf of Mexico. NHC and the global models still have this system on track to reach Louisiana during Sunday night. As it heads northward along the lower Mississippi River Valley by early Monday morning, an upper level ridge will build across the Ohio River Valley and move eastward. This ridge should push the upper level trough toward the Atlantic Ocean and set up rather warm days ahead to start the new work week. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 100 PM EDT Thursday... The remnants of Cristobal will serve as the main weather interest during this period as they cross over Arkansas and Missouri during Monday and Tuesday. Meanwhile, the Mid Atlantic should remain warm and dry with surface high pressure and an upper level ridge in control. Eventually, a cold front should interact with the remnants of Cristobal by Tuesday afternoon. Some of this tropical moisture may sneak eastward and spark a slight chance of showers and thunderstorms across the northwest North Carolina mountains due to orographical lift and instability. The cold front should head eastward across the Ohio River Valley during Tuesday night into Wednesday. Increasing moisture across the Appalachian Mountains should lead to greater chances of showers and thunderstorms by Wednesday and Wednesday night. However, confidence has diminished on pinpointing the timing and impacts of the rainfall due to increasing discrepancies in the global models. The ECMWF has delayed the frontal passage to Wednesday night and Thursday, while the GFS tries to block the forward progress of the cold front due to an occluding low pressure area off the East Coast. Nevertheless, it should remain rather warm throughout this period. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... As of 106 PM EDT Thursday... VFR conditions will continue through the period. Exceptions will be with storms this afternoon, with most sites potentially see a storm moving across with IFR vsbys to MVFR ceilings. Should see less coverage after 00z/05, though another disturbance may push more showers toward LWB/BLF after 00z, but confidence is low on adding this to the taf. Also low confidence on fog depending on how rain falls in vicinity of the airports and any clearing occurs late tonight. Another round of showers and storms expected Friday but mainly after 18z. Forecast confidence is high on ceilings/vsbys and winds outside storms, and lower overnight with fog/vsbys. Extended Aviation Discussion... Frontal boundary stays north of us into early Saturday before pushing across during the day Sat. Expect good coverage of storms Friday afternoon/early evening, the less overnight into Saturday. VFR expect with storms and any late night fog. High pressure builds in for Sunday into Monday, though we are monitoring the track of Cristobal, but most models keep the rain west of us through Monday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/WP NEAR TERM...WP SHORT TERM...PW LONG TERM...PW AVIATION...KK/WP
Hazardous weather outlook, Jun 4, 3:33 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 333 AM EDT Thu Jun 4 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 050745- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 333 AM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today. A few of these may become strong to severe with damaging winds, hail and isolated flooding the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-050745- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 333 AM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected Today. A few of these may become strong to severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 12:49 PM EDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Blacksburg VA 1249 PM EDT Thu Jun 4 2020 NCZ001>003-018-019-VAZ015>017-032-033-041800- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- Patrick-Franklin- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Stuart, and Rocky Mount 1249 PM EDT Thu Jun 4 2020 ...THUNDERSTORMS WITH HEAVY RAIN, GUSTY WINDS AND SMALL HAIL DEVELOPING EARLY THIS AFTERNOON... Thunderstorms are forming along the crest of the Blue Ridge this afternoon, and moving into the foothills. A few of these storms will bring torrential rains, winds gusting over 30 mph and small hail.
Special weather statement, Jun 4, 2:07 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Thu Jun 4 2020
NCZ002-VAZ015-041845-
Alleghany-Grayson-
207 PM EDT Thu Jun 4 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ALLEGHANY COUNTY
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA...
At 207 PM EDT, a strong thunderstorm was located over Piney Creek, or
over Mouth Of Wilson, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Independence...
Mouth Of Wilson...
Bridle Creek...
Piney Creek...
and Scottville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3670 8125 3658 8108 3649 8132 3650 8133
3652 8133 3654 8135 3657 8135 3658 8140
TIME...MOT...LOC 1807Z 223DEG 10KT 3657 8130
PWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 64 min |
| Jun 4, 2:07 PM EDT | Special Weather Statement | RNK | Grayson | 38 min |
| Jun 4, 2:21 PM EDT | Special Weather Statement | RNK | Montgomery | 24 min |
| Jun 4, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 39 min |
| Jun 4, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Roanoke, Rockbridge | 62 min |
| Jun 4, 2:50 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 25 min |
| Jun 4, 3:16 PM EDT | Special Weather Statement | RNK | Botetourt | 29 min |
| Jun 4, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig | 20 min |
| Jun 4, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 58 min |
| Jun 4, 3:49 PM EDT | Special Weather Statement | RNK | Amherst | 26 min |
| Jun 4, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 31 min |
| Jun 4, 4:15 PM EDT | Special Weather Statement | RNK | Bland | 30 min |
| Jun 4, 4:23 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 37 min |
| Jun 4, 5:49 PM EDT | Special Weather Statement | RNK | City of Covington | 26 min |
| Jun 4, 6:40 PM EDT | Special Weather Statement | RNK | Tazewell | 35 min |
| Jun 4, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 25 min |
| Jun 4, 7:54 PM EDT | Special Weather Statement | RNK | Carroll | 36 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.